Psychotic disorders: post-injection delirium sedation syndrome: practice question

A Psychiatry question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Psychiatry · Psychotic disorders: post-injection delirium sedation syndrome

Sample item

A 35-year-old man receives his first long-acting olanzapine depot injection. Two hours later he is drowsy, confused, ataxic and dysarthric, and then has a brief convulsion. He has no fever or rigidity, and recovers fully within 24 hours. What is the most likely cause?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

B. Post-injection delirium and sedation syndrome

Olanzapine pamoate can rarely enter the circulation rapidly, causing sedation or delirium within hours that settles in a day or so. That is why patients are observed for a few hours after each injection. NMS evolves over days with rigidity, fever and raised CK.

Option by option

  • A. Anaphylaxis to the vehicle

    Anaphylaxis presents with urticaria, bronchospasm and hypotension, not isolated sedation and ataxia.

  • B. Post-injection delirium and sedation syndrome (correct)

    Correct. Early sedation, confusion and ataxia after the depot, with full recovery, defines this syndrome.

  • C. Neuroleptic malignant syndrome

    NMS needs fever, rigidity and autonomic instability and develops over days.

  • D. Serotonin syndrome

    Serotonin syndrome requires serotonergic drugs and produces clonus and hyperthermia.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Psychiatry questions

Questions about this Psychiatry question

What is the answer to this Psychiatry question?

The best answer is B, Post-injection delirium and sedation syndrome. Olanzapine pamoate can rarely enter the circulation rapidly, causing sedation or delirium within hours that settles in a day or so.

Why is "Anaphylaxis to the vehicle" not the answer?

Anaphylaxis presents with urticaria, bronchospasm and hypotension, not isolated sedation and ataxia.

Why is "Neuroleptic malignant syndrome" not the answer?

NMS needs fever, rigidity and autonomic instability and develops over days.

Why is "Serotonin syndrome" not the answer?

Serotonin syndrome requires serotonergic drugs and produces clonus and hyperthermia.

What concept does this question test?

It tests Psychotic disorders: post-injection delirium sedation syndrome in Psychiatry. That is why patients are observed for a few hours after each injection. NMS evolves over days with rigidity, fever and raised CK.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Psychotic disorders: post-injection delirium sedation syndrome?

Learn each diagnosis by its core features and its first-line treatment. Then use the flashcards and the other Psychiatry questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.